What Does a Nicotine Buzz Feel Like?
The nicotine high can sometimes be imperceptible, as it eliminates withdrawal symptoms and fills nicotine users with a sense of calm. Some users experience a “nicotine buzz,” most common in first-time nicotine users or after a period of abstinence. The main nicotine high starts almost immediately upon ingesting nicotine—especially for tobacco smokers—and lasts for a very short duration. Smokers feel it almost immediately after taking the first puff of a cigarette, while those who chew tobacco tend to feel the nicotine high within a minute of starting to chew. A wave of calmness passes over the user’s body, replacing the agitation of withdrawal, as soon as the nicotine is transferred to the brain. As the nicotine levels increase, nicotine users may feel feelings of calmness and relaxation replaced by a tingling sensation and sense of heaviness.
What Are the Physical Effects of Nicotine?
Because nicotine is a stimulant, heart rate and blood pressure increase as soon as nicotine enters the system. In fact, nicotine users can sometimes feel their pulses over their entire bodies. Additionally, some nicotine users even hear a slight buzzing or hum in the ears. In your brain, nicotine binds to the nicotine acetylcholine receptors that increase the levels of the neurotransmitter dopamine—resulting in a pleasant and relaxed feeling. As another neurotransmitter—serotonin—is released, nicotine users feel increasingly calm and slightly euphoric. The pleasant and euphoric feeling lasts for only a few minutes and quickly fades, though increased heart rate may last for several hours after nicotine use.
Nicotine is extremely addictive, as it acts on many neurotransmitters in the brain. Nicotine is also extremely short-acting, requiring frequent use of tobacco products in order to alleviate withdrawal that quick sets in. Chronic use leads to tar-stained teeth from smoking, oral and esophageal cancers and lung cancer. Many nicotine smokers also put themselves at risk for stroke, heart attack and emphysema. Cigarette smoke in nicotine-laden tobacco also leads to stained fingers and fingernails, yellowish skin, signs of premature aging and yellow-hued teeth. Smokers are also at risk for gum disease and infections.
Can You Overdose From Nicotine?
Yes, you can overdose from ingesting too much nicotine. Nicotine overdose usually occurs by accidentally ingesting too much nicotine from nicotine replacement products such as gum, lozenges, inhalers or patches. If you continue to smoke when using these products, you increase your risk of a nicotine overdose. Common digestive symptoms of nicotine overdose include stomach pains or nausea, resulting in either diarrhea or vomiting. Nicotine addicted individuals may also feel light-headed and confused during an overdose, or have extreme headaches and experience vision or hearing problems. Some nicotine users also experience racing heart and accompanying chest pains. If you experience any of these symptoms, stop using products that contain nicotine immediately and call your physician.